Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 83, NWS Austin/San Antonio, TX

April 25, 2004Edwards County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 25, 2004, 6:32 PM CDT for Edwards County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2004, 6:32 PM CDT (23:32 UTC)
Expired
Apr 25, 2004, 7:30 PM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Edwards County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
537 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS54 KEWX 252332
SVRSAT
TXC137-260030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT SUN APR 25 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDWARDS COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 730 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EDWARDS COUNTY...OR ABOUT 13 MILES EAST OF
  ROCKSPRINGS...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL   
AREAS OF NORTHEASTERN EDWARDS COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3016 9996 3028 9986 3028 9976 3009 9976
          3009 9995 2991 10004 2998 10013

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 3:55 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 25, 3:55 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
355 PM CDT SUN APR 25 2004

.DISCUSSION...CONVECTIONS HAS TRAILED OFF FOR MOST OF SOUTH CENTRAL
TEXAS THIS AFTERNOON. HOWEVER...CONVECTION CONTINUES ALONG THE RIO
GRANDE...WITH MORE ASSOCIATED WITH THE UPPER LOW OVER NORTHEASTERN
NEW MEXICO AND THE TEXAS PANHANDLE. WILL ALLOW THE FLASH FLOOD
WATCH TO EXPIRE AT 4 PM. THE MAIN FORECAST ISSUES ARE POPS/FOG
TONIGHT...TEMPS MON-WED...AND POPS THU-SUN.

THE VARIOUS FORECAST MODELS ARE IN GOOD AGREEMENT THROUGH 72 HRS...
THEN DIFFER ON HOW TO HANDLE AN UPPER LOW CUTTING OFF OVER THE
SOUTHWEST U.S. LATE IN THE WEEK. PREFER THE GFS/NOGAPS SOLUTION FOR
A SLOWER DEEPER LOW...FOR WHICH THESE MODELS ARE ALREADY ADJUSTING TO
THE NORMAL MODEL BIAS OF TOO FAST/SHALLOW. THAT SAID...BELIEVE COLD
AIR ADVECTION...LINGERING CLOUDS/POPS...AND EVAPORATION OF THE PAST
FEW DAYS RAIN WILL HOLD TEMPS SIGNIFICANTLY UNDER MAV GUIDANCE.
TOMORROW. OTHERWISE...FOLLOWED ENSEMBLE GFS MOS FOR MOST PERIODS.

AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE SMALL TONIGHT...
UNLESS GFS SOLUTION OF BLOWING UP THE PANHANDLE CONVECTION INTO A
SOUTHEASTWARD MOVING MCS. ALTHOUGH THESE ARE COMMON DURING THE LATE
SPRING/EARLY FALL...IT SEEMS OVERDONE BY THE GFS. OTHERWISE...EXPECT
PATCHY FOG LATE TONIGHT/EARLY MON BEFORE MODERATE WINDS AND DRIER
AIR MIX IN BEHIND THE COLD FRONT.

THE REST OF MID-WEEK WILL BE DRY WITH PERIODS OF MID/UPPER LEVEL
PARTLY CLOUDY COVERAGE AND NEAR NORMAL TEMPS. AN IMPULSE SEEN OFF
BAJA ON THE WV IMAGERY SEEMS WELL CAPTURED BY THE MODELS. HOWEVER...
A CLOSED GULF...TRANSITION OVER THE MEXICAN MOUNTAINS...AND OVERALL
DRY VERTICAL PROFILE ALL POINT TO NO POPS. THE CUTOFF LOW WILL
BEGIN TO INDUCE RETURN GULF FLOW ON THU...SO STARTED LOW POPS THERE
AND CARRIED THEM THROUGH SUN. THE BEST CHANCE OF PRECIP WILL
PROBABLY BE FRI NIGHT/SAT...BUT TOO FAR OUT IN RANGE TO DEVIATE FROM
MODEL GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              60  77  55  78 /  20   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  58  76  51  77 /  20   0   0   0
DEL RIO INTL AIRPORT           62  80  58  78 /  20   0   0   0
SAN ANTONIO INTL AIRPORT       61  77  54  77 /  20   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

26/08
Hazardous weather outlook, Apr 25, 9:45 AM CDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
945 AM CDT SUN APR 25 2004

TXZ171>173-183>194-202>209-217>225-228-261100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
945 AM CDT SUN APR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS
AFTERNOON...THEN TAPER OFF AND MOVE EAST THIS EVENING. A FLOOD WATCH
FOR FLASH FLOODING IS IN EFFECT FOR THE SOUTHEAST COASTAL PLAINS
THROUGH THIS AFTERNOON...AS HEAVY PERSISTENT RAINFALL IS EXPECTED
THERE.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 9:35 AM CDTFlash Flood WarningEWXKarnes, Wilson3 hr
Apr 25, 10:34 AM CDTFlash Flood WarningEWXGonzales3 hr
Apr 25, 11:00 AM CDTFlash Flood WarningEWXDeWitt, Lavaca4 hr
Apr 25, 11:09 AM CDTFlash Flood WarningEWXFayette4 hr
Apr 25, 5:29 PM CDTSevere Thunderstorm WarningEWXEdwards, Real61 min
Apr 25, 5:54 PM CDTFlash Flood WarningEWXEdwards, Kinney2 hr
Apr 25, 6:13 PM CDTFlash Flood WarningEWXVal Verde3 hr
Apr 25, 6:27 PM CDTSevere Thunderstorm WarningEWXReal63 min
Apr 25, 6:51 PM CDTSevere Thunderstorm WarningEWXUvalde54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.